Skip to Main Content

++

Endocrine Emergencies

++
++
++

A 30-year-old man with type 1 diabetes mellitus (DM) presents to the emergency department (ED). His blood pressure (BP) is 100/70 mm Hg and heart rate (HR) is 140 beats/minute. His blood glucose is 750 mg/dL, potassium level is 5.9 mEq/L, bicarbonate is 5 mEq/L, and arterial pH is 7.1. His urine is positive for ketones. Which of the following is the best initial therapy for this patient?

++
++
++

a. Administer a 2 L normal saline (NS) bolus and 20 units of subcutaneous (SQ) insulin

++
++

b. Administer 2 ampules of intravenous (IV) sodium bicarbonate and 10 units of IV insulin

++
++

c. Administer 5 mg of IV metoprolol and 10 units of IV insulin

++
++

d. Administer a 2 L NS bolus followed by an insulin drip at 0.1 units/kg/h

++
++

e. Administer a 2 L NS bolus with 20 mEq/L potassium chloride (KCl) in each liter

+
++

The answer is d. The mainstay of treatment for diabetic ketoacidosis (DKA) is aggressive IV fluid resuscitation and IV insulin therapy. The patient should receive 2 L of NS within 2 hours of presentation followed by 4 to 6 L over the next 8 to 12 hours depending on the patient's fluid status. In DKA, the average adult has a water deficit of 5 to 10 L. After the first 2 L of fluid, regular insulin is administered at a rate of 0.1 units/kg/h. Insulin must be administered for ketosis and acidosis to resolve. There is no consensus on need for an insulin bolus prior to starting an infusion. Such a bolus may negatively affect the already total body deficit of potassium and in recent years has fallen out of favor in the initial treatment of DKA.

++

Intramuscular and SQ insulin administration (a) is avoided in DKA as absorption may be erratic secondary to volume depletion and poor perfusion. Currently, no study shows a benefit of using bicarbonate in DKA (b). Bicarbonate administration can cause worsening hypokalemia, paradoxical central nervous system (CNS) acidosis, impaired oxyhemoglobin dissociation, hypertonicity, and sodium over load. Metoprolol (c), a β-blocker, is not indicated in DKA. The tachycardia in DKA is secondary to volume depletion and acidosis. Correcting the underlying cause will treat the tachycardia. Potassium replacement (e) may be necessary later in therapy because of an overall loss of potassium, but should not be included in the initial fluid boluses. Rapid administration of potassium has potential to precipitate fatal dysrhythmias.

++
++
++

A 39-year-old woman is brought to the ED by her family. She has had diarrhea for the previous 4 days. On the day of presentation, she started “acting crazy” with mood swings and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.